Doctors Lounge - Pharmacy Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Pharmacy & Drug Topics
Question: vicodin, rebound pain, long term use.
|problems101 - Fri Aug 20, 2010 7:54 pm||
In other posts, you'll see I've been dealing with chronic pelvic pain, after 4 surgeries, my pain remains & if the current theory is right I have pelvic floor issues.
The only thing that seems to help is the vicodin, I usually take it sparingly I'm on the 7.5 & i take a half at night. My pain is worsening & I started physical therapy, The PT lady told me I need to break the cycle of pain & she wants me to take a whole vicodin at bedtime & some during the day. I have a TENS unit, I'm suppose to use.
The subject came up about rebound pain, She asked if my using it as needed causes rebound pain?
Its starting to sound like I'm going to be on pain killers for a very long time. I know this medicine is really working, but if i use it like she suggests, am I asking for problems? I will admit, today I had 10 hours of pain free & that's a great day for me.
|Dr.M.Aroon kamath - Fri Aug 27, 2010 9:59 am||
The brand you are taking is perhaps the formulation (ES) that contains 750 mg paracetamol and 7.5 mg hydrocodone.
Other tablets by different manufacturers containing either 5, 7.5, or 10 milligrams hydrocodone are available. However, unlike the brand you are taking, they contain only 325 milligrams of paracetamol per tablet. Therefore, they can be safely taken in higher doses because of their lower paracetamol content and thus less likelihood of potential damage to the liver.
Hydrocodone is a short-acting opioid. One drawback to short-acting opioids (short half lives) is that patients initially they have a good effect, then the efficacy rapidly declines, and tend to have "mini-withdrawals" throughout the day, which can precipitate overuse. Rebound headaches also can occur with these short-acting opioids.
In chronic pain management, It is necessary to achieve a balance between medication and headaches, and to strive not to over-medicate. If a low to medium dose achieves pain relief of 40 to 80%, it may be a lot safer to accept this level, as relief of pain by 40 to 80% is generally enough to greatly improve functioning and quality of life.
In some patients, the body develops tolerance to the narcotic drug and the patient needs increasing doses to achieve a given effect. In such a situation, according to some experts, rather than to increase the doses, at times, it may be wiser to discontinue the opioid for one to two months to restore its efficacy. Another strategy is to switch to a different opioid. It has been noted that a small number of patients the response is so good that they may remain on the same low-dose opioid for many years.
Yet another available alternative strategy in individuals who develop tolerance or rebound headaches due to short-acting opioids is the use of longer-acting opioids.
The main advantages of these are,
- the smoother, much steadier blood levels, protecting against the ups and downs and rebound.
- the long-acting forms are pure narcotics, without additional paracetamol or other extra ingredients.
Of course, prior to utilizing any stronger therapy, one must be sure that the patient is not experiencing rebound headaches from analgesics.
Any changes in the daily dose or dosage schedule are very crucial decisions and must only be done in consultation with your regular doctor.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.